Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Mar 15, 2024, 11:02 PM CDT for Zapata County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2024, 11:02 PM CDT (04:02 UTC)
- Expired
- Mar 15, 2024, 11:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 190 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 7:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1857 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
972
WUUS54 KBRO 160402
SVRBRO
TXC505-160445-
/O.NEW.KBRO.SV.W.0002.240316T0402Z-240316T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
1102 PM CDT Fri Mar 15 2024
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Northern Zapata County in Deep South Texas...
* Until 1145 PM CDT.
* At 1101 PM CDT, a severe thunderstorm was located near El Cenizo,
or 15 miles north of San Ygnacio, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors could be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Zapata County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 2730 9939 2730 9936 2727 9933 2727 9903
2714 9900 2716 9943 2721 9943 2722 9944
2725 9944 2727 9945
TIME...MOT...LOC 0401Z 271DEG 24KT 2726 9945
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
52/BSG1 follow-up statement
029
WWUS54 KBRO 160425
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
1125 PM CDT Fri Mar 15 2024
TXC505-160445-
/O.CON.KBRO.SV.W.0002.000000T0000Z-240316T0445Z/
Zapata TX-
1125 PM CDT Fri Mar 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN ZAPATA COUNTY...
At 1122 PM CDT, a severe thunderstorm was located 16 miles southeast
of El Cenizo, or 16 miles northeast of San Ygnacio, moving east at 25
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. Pea sized hail was reported just north of
the Zapata and Webb County line in Rio Bravo at around 11
PM.
IMPACT...People and animals outdoors could be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees. Cross winds along US 83
could impact high profile vehicles.
This severe thunderstorm will remain over mainly rural areas of
northern Zapata County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 2730 9939 2730 9936 2727 9933 2727 9903
2714 9900 2716 9943 2721 9943 2722 9944
2725 9944 2727 9945
TIME...MOT...LOC 0422Z 268DEG 27KT 2722 9927
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
52/BSGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 7:05 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 15, 7:05 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 705 PM CDT Fri Mar 15 2024 ...New UPDATE, AVIATION... .UPDATE... Issued at 631 PM CDT Fri Mar 15 2024 Delayed onset of thunderstorms chances for the mid and and lower RGV until around midnight with area void of activity at this time. 22Z HRRR indicates western areas seeing activity roll in from the Sierra Madre after 02Z spreading east but weakening there after. Currently (0630 LDT), BRO WSR-88 Doppler radar is showing one storm approximately 40 miles west of Zapata county moving southeast at around 20 mph. We will continue to monitor for additional storms with instability still rather high and the cap weakening however there remains a strong cap over the eastern half of the County Warning Area. && .SHORT TERM... (Tonight through Saturday night) Issued at 253 PM CDT Fri Mar 15 2024 The short term forecast period starts off active, as parts of the Northern Ranchlands and Upper Rio Grande Valley have been put into an area of slight risk (level 2 out of 5) and marginal risk (level 1 out of 5) for severe weather this afternoon and this evening. While the forcing is not the best, the cold front that is north of Deep South Texas and the Rio Grande Valley will allow for some isolated showers and thunderstorms to develop. Any developing thunderstorms do have the potential to become supercell. The primary risk with any severe thunderstorms this afternoon and this evening is large hail, which could be baseball size or larger. There is also the threat of strong winds as well, however that is dependent upon how the thunderstorms organize themselves. Then there is the low probability of tornadoes as well. As for the rest of Deep South Texas and the Rio Grande Valley, the current situation sees the area in a general thunderstorm outlook, so showers and thunderstorms are possible, but not expected to be severe. The Weather Prediction Center also has the Northern Ranchlands in a marginal risk (level 1 out of 4) of excessive rainfall due to the heavy rain associated with the thunderstorms. The latest HRRR model run does show the development of thunderstorm over these areas thus adding to the confidence of the severe threat. Then for tomorrow a similar set up as today will allow for more active weather for the region. Currently the Storm Prediction Center has about half of the CWA in a marginal risk of severe weather, which includes the Northern Ranchlands, the Upper Rio Grande Valley, and parts of the Mid Valley as well. The other half of the CWA is in a general thunderstorm outlook. The Weather Prediction Center also has a marginal risk of excessive rainfall for tomorrow, but that is more limited to the Northern Ranchlands. As for the temperatures, tonight the lows are expected to be in the range of upper 60s to low 70s, with the cooler temperatures in the Northern Ranchlands, while the warmer temperatures will be in the Lower Rio Grande Valley. The high temperatures for tomorrow are expected to be in the 80s for all of Deep South Texas and the Rio Grande Valley. However some places in the Middle Rio Grande Valley may get to the 90s. Finally, the low temperatures for tomorrow night are expected to be in mostly the upper 60s, with a few places in the low 70s. Lastly, for those going to the beach or enjoying spring break, a moderate risk of rip currents is expected to continue through tomorrow. Wave heights are expected to still be in the range of 2 to 4 feet as well. && .LONG TERM... (Sunday through next Friday) Issued at 253 PM CDT Fri Mar 15 2024 A cut-off low over the southwestern US looks to remain in place through mid week supporting southwesterly flow aloft through the beginning of the period. A series of shortwaves moving over Deep South Texas will provide additional forcing and support rain chances through the first half of the period. The cut-off low looks to finally move further east Wednesday, likely kicking off a surface low over North Texas and providing additional forcing over Deep South Texas. At the surface, a weak cold front looks to move through the area Sunday. Enhanced forcing from a passing shortwave, weak frontal lifting, PW values around 1.5”, and CAPE values >2000 J/kg could support some isolated to scattered showers and thunderstorms ahead of and along the front. Rain chances will continue into Monday, however thunderstorm potential will diminish behind the front Sunday night as CAPE values decrease and we transition into a weak overrunning setup. Easterly to southeasterly surface flow looks to return Tuesday into Tuesday night. This will support increasing temperatures for the later half of the period as well as increased low level moisture. Additional rain is possible Tuesday, thanks in part to another shortwave moving overhead, though rain chances are capped at roughly 20%. Instability looks to increase Wednesday afternoon, coinciding with the increased forcing from the passing upper level trough. This will reintroduce the potential for isolated showers and thunderstorms into the forecast Wednesday afternoon into Thursday morning. High temperatures Sunday in the upper 70s to low 80s will be replaced with highs in the upper 60 to low 70s Monday and Tuesday thanks to continued northerly to northeasterly flow behind the cold front. As winds shift southeasterly on Tuesday, high temperatures will begin to climb, reaching the upper 80s to low 90s by Friday. Similarly low temperatures in the 60s Sunday night will continue to fall in the upper 50s to low 60 Monday and Tuesday nights, before climbing back into the 60s Wednesday night. && .AVIATION... (00Z TAFS) Issued at 631 PM CDT Fri Mar 15 2024 Ceilings to develop and lower overnight with MVFR and possible IFR around sunrise Saturday. At 00Z all areas are seeing VFR with MVFR ceilings expected to develop around or shortly after 03Z. Thunderstorm activity is possible over the western areas of Deep South Texas with a 20-30 percent chance of storms approaching KMFE after 06Z and after 09Z at KHRL or KBRO although confidence is low for storms tracking east of I-69C. Light southeast winds expected overnight with occasional higher gusts near 20 knots. && .MARINE... Issued at 253 PM CDT Fri Mar 15 2024 Tonight through Saturday night...Mostly favorable conditions are expected to continue through Saturday night. Light to moderate onshore flow is expected to persist alongside low to moderate waves. Isolated showers and thunderstorms are possible over the waters. Sunday through next Friday...Light to moderate southeasterly winds shift northeasterly Sunday with the passage of a cold front. Tightening pressure gradients and stronger winds behind the front will likely result in adverse marine conditions Monday, as seas build to 8 ft. Small Craft Advisories may be need throughout the day Monday. Winds look to weaken and shift easterly to southeasterly Tuesday as high pressure sets up over the northern Gulf. This will support light to moderate southeasterly winds and low to moderate seas through the remainder of the period. Isolated to scattered showers and thunderstorms are possible Sunday, Wednesday night, and Thursday. Some brief periods of light rain are possible Monday and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE 72 84 70 81 / 20 10 20 20 HARLINGEN 69 86 67 82 / 30 10 30 30 MCALLEN 72 89 70 86 / 20 20 40 30 RIO GRANDE CITY 70 87 67 84 / 40 30 50 30 SOUTH PADRE ISLAND 69 75 69 74 / 30 10 10 20 BAYVIEW/PORT ISABEL 69 80 67 78 / 30 10 20 20 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...64-Katz LONG TERM....60-BE AVIATION...59-GB
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 10:12 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 48 min |
| Mar 15, 11:45 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 60 min |
| Mar 16, 12:44 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 46 min |
| Mar 16, 12:46 AM CDT | Areal Flood Advisory | BRO | Jim Hogg, Zapata | 3 hr |
| Mar 16, 1:17 AM CDT | Severe Thunderstorm Warning | BRO | Starr, Zapata | 58 min |
| Mar 16, 1:30 AM CDT | Areal Flood Advisory | BRO | Brooks, Jim Hogg | 3 hr |
| Mar 16, 1:33 AM CDT | Special Weather Statement | BRO | Brooks | 42 min |
| Mar 16, 2:16 AM CDT | Special Weather Statement | BRO | Starr | 59 min |
| Mar 16, 3:01 AM CDT | Special Weather Statement | BRO | Brooks, Kenedy | 44 min |
| Mar 16, 3:51 AM CDT | Special Weather Statement | BRO | Kenedy, Willacy | 54 min |
| Mar 16, 3:55 AM CDT | Special Marine Warning | BRO | 65 min | |
| Mar 16, 4:07 AM CDT | Severe Thunderstorm Warning | BRO | Cameron, Kenedy, Willacy | 68 min |
| Mar 16, 5:49 AM CDT | Special Marine Warning | BRO | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.